Alert archive / Iowa / River Flood Warnings in 2017

River Flood Warning 4, NWS Des Moines, IA

April 5, 2017Davis County, Wapello County, Iowa

NWS Des Moines, IA issued this river flood warning at Apr 5, 2017, 6:19 PM CDT for Davis County, Wapello County, Iowa. It was in force for 49 hr.

The area

The outline as issued.

The facts

Issued
Apr 5, 2017, 6:19 PM CDT (23:19 UTC)
Expired
Apr 7, 2017, 7:00 PM CDT
In force
49 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Davis County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Des Moines River at Ottumwa (OTMI4). The gauge peaked at 11.95 ft at Apr 5, 2017, 6:00 PM CDT.

actionminormoderate101504/0504/0604/0704/0804/09
Action stage
9 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05489500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

155 
WGUS43 KDMX 052319
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
619 PM CDT Wed Apr 5 2017

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...Des 
Moines River...

  Affecting the following counties in Iowa...Davis...Wapello
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...do not drown.

More information...including impact statements and crest histories 
is available on the Web at...  www.weather.gov/desmoines. Click on 
the Rivers and Lakes link.

&&

IAC051-179-062319-
/O.NEW.KDMX.FL.W.0004.170405T2319Z-170408T0000Z/
/OTMI4.1.ER.170405T2207Z.170406T1200Z.170407T0000Z.NO/
619 PM CDT Wed Apr 5 2017

...Flood Warning in effect until Thursday evening...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The Des Moines River at Ottumwa...or From Middle Avery Creek near 
  Chillicothe...to Eldon.
* Until Thursday evening.
* At  5:50 PM Wednesday the stage was 12.0 feet...or 0.5 feet above 
  Flood Stage.
* Flood Stage is 11.5 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 12.8 feet...or 1.3 feet above Flood Stage...
  Thursday morning. Then begin falling and go below Flood Stage 
  Thursday evening.
* Impact...At 11.0 feet...Bear Creek reaches bankfull.

&&

LAT...LON 4087 9221 4108 9257 4111 9251 4092 9220
      4087 9221                       

$$
3 follow-up statements
726 
WGUS83 KDMX 060445
FLSDMX
otmi
Flood Statement
National Weather Service Des Moines IA
1145 PM CDT Wed Apr 5 2017

...The Flood Warning has been extended for all or portions of the 
following rivers in Iowa...Des Moines River...

  Affecting the following counties in Iowa...Davis...Wapello
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...do not drown.

More information...including impact statements and crest histories 
is available on the Web at...  www.weather.gov/desmoines. Click on 
the Rivers and Lakes link.

&&

IAC051-179-070445-
/O.EXT.KDMX.FL.W.0004.000000T0000Z-170407T2034Z/
/OTMI4.1.ER.170405T2207Z.170405T2250Z.170406T2034Z.NO/
1145 PM CDT Wed Apr 5 2017

...Flood Warning now in effect until late Thursday afternoon...

The Flood Warning continues for
  The Des Moines River at Ottumwa...or From Middle Avery Creek near 
  Chillicothe...to Eldon.
* Until late Thursday afternoon.
* At 11:20 PM Wednesday the stage was 11.6 feet...or 0.1 feet above 
  Flood Stage.
* Flood Stage is 11.5 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 11.9 feet...or 0.4 feet above Flood Stage...
  Thursday morning. Then begin falling and go below Flood Stage late
  Thursday afternoon.
* Impact...At 12.0 feet...Water affects Eldon.

&&

LAT...LON 4087 9221 4108 9257 4111 9251 4092 9220
      4087 9221                       

$$
939 
WGUS83 KDMX 060917
FLSDMX

Flood Statement
National Weather Service Des Moines IA
417 AM CDT Thu Apr 6 2017

...The Flood Warning continues for all or portions of the following 
rivers in Iowa...Des Moines River...

  Affecting the following counties in Iowa...Davis...Wapello
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...do not drown.

More information...including impact statements and crest histories 
is available on the Web at...  www.weather.gov/desmoines. Click on 
the Rivers and Lakes link.

&&

IAC051-179-070917-
/O.CON.KDMX.FL.W.0004.000000T0000Z-170407T2034Z/
/OTMI4.1.ER.170405T2207Z.170405T2250Z.170406T2034Z.NO/
417 AM CDT Thu Apr 6 2017

...Flood Warning remains in effect until late this afternoon...

The Flood Warning continues for
  The Des Moines River at Ottumwa...or From Middle Avery Creek near 
  Chillicothe...to Eldon.
* Until late this afternoon.
* At  3:50 AM Thursday the stage was 11.5 feet...or 0.0 feet above 
  Flood Stage.
* Flood Stage is 11.5 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 11.9 feet...or 0.4 feet above Flood Stage...this
  morning. Then begin falling and go below Flood Stage late this 
  afternoon.
* Impact...At 11.5 feet...Water affects the northeast side of Rabbit 
  Run Road.

&&

LAT...LON 4087 9221 4108 9257 4111 9251 4092 9220
      4087 9221                       

$$

REV
633 
WGUS83 KDMX 061506
FLSDMX

Flood Statement
National Weather Service Des Moines IA
1006 AM CDT Thu Apr 6 2017

...The Flood Warning has been cancelled for all or portions of the 
following rivers in Iowa...Des Moines River...

  Affecting the following counties in Iowa...Davis...Wapello
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...do not drown.

More information...including impact statements and crest histories 
is available on the Web at...  www.weather.gov/desmoines. Click on 
the Rivers and Lakes link.

&&

IAC051-179-061536-
/O.CAN.KDMX.FL.W.0004.000000T0000Z-170407T2034Z/
/OTMI4.1.ER.170405T2207Z.170405T2250Z.170406T0934Z.NO/
1006 AM CDT Thu Apr 6 2017

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Des Moines River at Ottumwa...or From Middle Avery Creek near 
  Chillicothe...to Eldon.
* At  9:50 AM Thursday the stage was 11.2 feet...or 0.3 feet below 
  Flood Stage.
* Forecast...fall to 9.8 feet Friday morning.
* Impact...At 11.0 feet...Bear Creek reaches bankfull.

&&

LAT...LON 4087 9221 4108 9257 4111 9251 4092 9220
      4087 9221                       

$$

Kotenberg

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Apr 5, 4:04 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 5, 4:04 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
404 PM CDT Wed Apr 5 2017

.SHORT TERM.../Tonight through Thursday/
Issued at 404 PM CDT Wed Apr 5 2017

Cyclonic from from low pressure south of the state in southern
Illinois will persist overnight and into Thursday. The deformation
precipitation associated with the surface low will gradually
diminish as well. Further west, a region of scattered showers has
developed within a pv trough with embedded stronger elements. The
showers will diminish with the loss of diurnal heating though will
linger into the evening fueled by the upper level support. Much
drier air will arrive later tonight into Thursday. Thursday will
feature some sun, potential for diurnal cumulus development and
breezy winds with increasing mixing through the day.

.LONG TERM.../Thursday night through Wednesday/
Issued at 404 PM CDT Wed Apr 5 2017

The upper level ridge will begin to enter Iowa on Friday and be
reinforced on Saturday. The thermal ridge will lag a bit and
arrive Saturday night into Sunday. Friday will be a very nice with
high pressure arriving and an abundance of sunshine. Saturday and
Sunday will feature highs in the 60s and 70s which should
accelerate the green up across the state.

Severe weather potential remains Sunday into Monday with the
switch to southwest flow. Still some uncertainties with the upper
low timing and placement with the ECMWF coming in slower and
further south with the GFS much too far north. Expect the
solutions to begin to converge closer to the EC solution though a
bit north of the 12z run. Won't go into too many severe weather
details at this point with the spatial and temporal uncertainties
remaining. Colder conditions will arrive behind the system with
high temperatures falling back into the 40s and 50s into mid next
week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1247 PM CDT Wed Apr 5 2017

MVFR to local IFR cigs currently over south central to southeast
Iowa along with areas of rain while VFR conditions reside to the
north. Expect conditions to gradually improve throughout the
period. A few showers area possible again over the west later
today into the evening but the potential at any sites is low.
Breezy northeast winds will become north/northwest overnight into
Thursday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Donavon
LONG TERM...Donavon
AVIATION...Donavon
Hazardous weather outlook, Apr 5, 4:24 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
424 PM CDT Wed Apr 5 2017

IAZ004>007-015>017-023>028-034>039-046>050-058>062-071>075-
082>086-093>097-062130-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-Marshall-
Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Adair-Madison-Warren-
Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-
Wayne-Appanoose-Davis-
424 PM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The chance for thunderstorms returns late this weekend. Strong to
severe storms may be possible Sunday, however the exact details
are uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

IAZ033-044-045-057-070-081-092-062130-
Sac-Crawford-Carroll-Audubon-Cass-Adams-Taylor-
424 PM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Isolated non-severe thunderstorms are possible this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The chance for thunderstorms returns late this weekend. Strong to
severe storms may be possible Sunday, however the exact details
are uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

Nearby

River Flood Warnings in Iowa, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.